Unfortunately, that drug is completely banned in the United States. It became known to create an issue with addiction. Addiction includes having to take more and more for effect. Sadly, you may be at that point. This isn't really about your cymbalta in my opinion. I would consider if your sleep aid is actually problematic to your life. That's a hard thing to talk about. I am sorry to say that. Sleep is a tricky thing for a lot of people. SSRI's can be activating for some people (one can be for one person, not the next and just because one causes you to be activated, doesn't mean the next one you try will). Sometimes switching the time of day you take it can help. My son takes prozac at about 8 pm every night. It is not activating for him. Although it is considered a more activating of the SSRI's. He also has taken melatonin for about 2 years now and he takes hydroxyzine. All lead to his getting 8 hours of sleep minimum a night which is what he needs. Before, he would not sleep. But that's what has worked for HIM and everyone is different. However, your doctor may be correct that it is time to give imrest a rest. Sorry to say.
This is why the class of antidepressants Cymbalta is in, the SNRIs, aren't usually the first choice for anxiety sufferers. Usually you'd start off with either the tricyclics or more likely the SSRIs. I do have a preliminary question, though, which is, those of us who suffer from anxiety and depression pretty much know it. You describe it as someone just diagnosed you with it, but you don't say what your thinking was like and your life was like, only that you've long had a problem sleeping. So here's the thing with sleeping pills -- used occasionally they are probably fine, but used regularly the body gets used to them and that can cause something called rebound insomnia, which can be worse that your original problem. In short, you get so used to taking the pills you can't sleep anymore without them, and often you have to keep taking a higher and higher dose to get the same results. Apparently, this didn't happen to you, so it's possible you don't have that problem, but it's also possible the med was acting more like a placebo in that if you took it, you relaxed and could sleep. A lot of the meds we use don't actually work but they can still have a profound placebo response. Which means, insomnia is something you have to try to fix without medication at some point because the meds will eventually not work for most people. Okay, Cymbalta is in a class of meds that work on serotonin and something called norepeniphrine, also called noradrenaline. Just be that latter name tells you this is an intentionally stimulating medication and depressed people often respond very well to that, but anxious people and even those who weren't anxious to begin with can just get overstimulated by amping up this neurotransmitter. That might explain what's happening to you. It's very hard to tell someone for whom the drug is working for the anxiety that it still might not be the right med for you because of the stimulation issue, but that's one of the difficult aspects of taking medication for anything -- they almost never cure anything but offer symptomatic relief, whereas if you were to successfully undergo therapy or lifestyle changes and that worked you'd have actually solved the problem. But that isn't easy and so meds are often the only things that work but you still have to find a med you are able to tolerate. This is something to discuss with whoever prescribed you the Cymbalta, and your two questions would be, first, was the problem so bad you couldn't function and therefore couldn't just try therapy and meditation and dietary changes and exercise and the usual suspects to try to fix the problem, and second, is this perhaps turning out to be the wrong med for you. Whatever you do, don't stop the Cymbalta abruptly. It will take a slow taper off to prevent withdrawals and so make sure if you do choose to stop it your psychiatrist knows how to do this in a way that is tailored to you, not everyone else. Again, though, this is a balancing act because another med might not work as well for the anxiety so it's a hard choice to make. But you're right, you gotta sleep. That's why make sure your doc knows how to taper you off any meds you take, most docs don't know how to properly do this, because not being able to sleep is a common problem for those who stop at a pace that doesn't suit them individually. Whatever you do, you have to work on that insomnia in a way that fixes it or at least doesn't use sleeping pills and antidepressants and benzos, which really shouldn't be used for that purpose for very long. Ever tried anything natural, such as melatonin or homeopathy or herbal medicine or just changing when you go to bed or when you eat or how you live your life? Peace.